Alert archive / Missouri / Winter Weather Advisories in 2021

Winter Weather Advisory 1, NWS St. Louis, MO

January 6, 2021Reynolds County, Missouri

NWS St. Louis, MO issued this winter weather advisory at Jan 6, 2021, 2:08 PM CST for Reynolds County, Missouri. It took effect at Jan 7, 2021, 12:00 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2021, 2:08 PM CST (20:08 UTC)
In effect from
Jan 7, 2021, 12:00 AM CST
Expired
Jan 7, 2021, 3:00 PM CST
In force
15 hr
Issued by
NWS St. Louis, MO

County Reynolds County, MO

The radar

The St Louis radar (KLSX), 151 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2964 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WWUS43 KLSX 062008
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
208 PM CST Wed Jan 6 2021

MOZ099-071030-
/O.NEW.KLSX.WW.Y.0001.210107T0600Z-210107T1800Z/
Reynolds MO-
208 PM CST Wed Jan 6 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CST THURSDAY...

* WHAT...Snow expected. Total snow accumulations of up to two 
  inches.

* WHERE...Reynolds MO County.

* WHEN...From midnight tonight to noon CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of
accumulating snow will primarily cause travel difficulties. Roads
may rapidly become slippery once the snow begins, so motorists
should plan for a slower than normal trip. Be especially alert
when approaching bridges, overpasses, and curves. 

The latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

Britt
3 follow-up statements
306 
WWUS43 KLSX 070839
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
239 AM CST Thu Jan 7 2021

MOZ099-071800-
/O.CON.KLSX.WW.Y.0001.000000T0000Z-210107T1800Z/
Reynolds MO-
239 AM CST Thu Jan 7 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST
TODAY...

* WHAT...Snow expected. Total snow accumulations ranging from a
  light dusting to as much as two inches. Highest accumulations
  are expected in the southern half of the county. 

* WHERE...Reynolds MO County.

* WHEN...From midnight tonight to noon CST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means that periods of
accumulating snow will primarily cause travel difficulties. Roads
may rapidly become slippery once the snow begins, so motorists
should plan for a slower than normal trip. Be especially alert
when approaching bridges, overpasses, and curves.

The latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

BRC
602 
WWUS43 KLSX 071751
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
1151 AM CST Thu Jan 7 2021


MOZ099-072100-
/O.EXT.KLSX.WW.Y.0001.000000T0000Z-210107T2100Z/
Reynolds MO-
1151 AM CST Thu Jan 7 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Snow expected. Total snow accumulations ranging from one
  to three inches. Highest accumulations are expected in the 
  southern half of the county.

* WHERE...Reynolds MO County.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory is issued for a variety of winter
weather conditions, such as snow, blowing snow, sleet, or
freezing drizzle and rain. It only takes a small amount of wintry
precipitation to make roads, bridges, sidewalks, and parking lots
icy and dangerous. It is often difficult to tell when ice begins
to form, so do not be caught off guard. 

The latest road conditions can be obtained on the Internet at
traveler.modot.org/map/ or by calling 1-888-275-6636.

&&

$$

Pfahler
493 
WWUS43 KLSX 072104
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Saint Louis MO
304 PM CST Thu Jan 7 2021

MOZ099-072215-
/O.EXP.KLSX.WW.Y.0001.000000T0000Z-210107T2100Z/
Reynolds MO-
304 PM CST Thu Jan 7 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

Light snow may linger into the early evening, but any additional
snow accumulations should be limited.

$$

Pfahler

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this winter weather advisory went out at Jan 6, 11:47 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 6, 11:47 AM CST, 2 hours 21 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1147 AM CST Wed Jan 6 2021

.UPDATE...
Issued at 556 AM CST Wed Jan 6 2021

While some fog remains in the area, visibilities have improved
across eastern portions of the local Dense Fog Advisory. As such,
this portion of the Advisory has been cancelled as of 6:00 am,
including Greene, Macoupin, Montgomery, and Fayette counties in
IL. Farther north, local surface observations indicate some
improvement in visibilities, but not enough to justify any
additional early cancellations. These areas include Adams, Brown,
and Pike counties in IL, and Lewis county in MO. These areas will
remain within the Advisory until the originally scheduled
expiration time of 10 am, or until visibilities improve.

BRC

&&

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 414 AM CST Wed Jan 6 2021

The main items of concern during the short term period are as
follows:

-Localized dense fog across west-central IL this morning is expected
to lift between mid to late morning.
-Light snow accumulations are expected across parts of southeast
Missouri late tonight through late Thursday morning, with only
minor impacts expected.

As of 3 am, a broad shield of locally dense fog and low stratus
continues to blanket much of the upper Mississippi Valley and
western Great Lakes region, including a majority of Illinois. A
small portion of this has settled across west-central Illinois,
where localized visibilities  to as low as 1/4 mile have been
observed. For the time being, the westward expansion of this fog
has slowed to a halt, and is not expected resume before the sun
rises and the fog begins to dissipate. As a result, the current
Dense Fog Advisory will continue as-is, with no changes in
coverage or timing.

Meanwhile, extensive high level cloud cover has spread into the
region ahead of an approaching upper trough, which is currently
transitioning into a closed upper low across the central plains.
This broad upper low will slowly drift southeastward, and by
Thursday morning a robust shortwave impulse along its southern
flank will deepen and become the primary center of circulation
near the AR/LA border by Thursday morning.

All of this is to say that with this projected track, the majority
of the strongest forcing associated with this approaching system
will remain to our south. Meanwhile, an impressive layer of mid-
level dry air is expected to be in place across Missouri today,
which will certainly hinder saturation within the column. At a
minimum, this will keep the area dry through at least late afternoon
and possibly well into the evening, and most can expect a mild and
dry, but cloudy day today.

Eventually though, precipitation is expected to begin reaching the
ground across southeast Missouri, likely sometime in the evening
hours. However, given the above factors, this may be almost
completely restricted to areas along and south of I-44, and possibly
even farther south. Given the timing and expected evaporative
cooling that will take place, light rain is expected to quickly
transition to snow as well. As such, anywhere from a light dusting
to 1" of snow remains likely across parts of southeast Missouri
by early tomorrow afternoon. It should be noted that given the
latest track forecast, as well as the aforementioned dry layer,
there is also a reasonable possibility that snow accumulations may
not reach much farther north than the Hwy 60 corridor in southern
Missouri.

While the bulk of the precipitation will likely fall Thursday
morning, some may linger into the late afternoon before dissipating.
Rising temperatures may also allow for snow to begin a transition
back to a rain/snow mix Thursday afternoon, but that will largely
depend on how long precipitation persists locally.

BRC

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 414 AM CST Wed Jan 6 2021

For the most part, the long term forecast continues to appear
relatively uneventful, with perhaps a few minor wrinkles to keep an
eye on.

Beginning with the item of highest confidence, it appears that the
Friday through Tuesday time period is very likely to see seasonably
cool temperatures, with maximum temperatures generally in the 30s to
perhaps low 40s in southern areas during this time frame. This
continues to be supported by minimal ensemble spreads, and increases
confidence in the temperature forecast.

Meanwhile, the potential for impactful precipitation continues to
appear rather low, despite the passage of several shortwave
impulses over the weekend and early next week. Forecast soundings
over the weekend, particularly Friday night, do hint at the
possibility of some non-accumulating snow flurries at various
times, given the steep low level lapse rates and sub-freezing
thermal profiles during the overnight periods, although confidence
is low that the cloud layer will quite reach the -10C line that
would make cloud ice more likely. In any case, this would not
amount to any accumulations should flurries occur, and most can
expect simply cool and cloudy conditions through early next week.

BRC

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1134 AM CST Wed Jan 6 2021

Some fog with MVFR visibilities continues to linger at KUIN, but
should improve by late this afternoon. However, low clouds with
MVFR ceilings will move back into KUIN later this afternoon. These
ceilings will drop to IFR after 12Z on Thursday morning. Fog with
IFR visibilities is also expected to develop at KUIN tonight.

While VFR conditions are expected at KCOU and the St. Louis area
terminals through late tonight, low clouds with MVFR ceilings are
expected to move into the terminals around 12Z, with ceilings
dropping to IFR by mid morning on Thursday. Rain or snow is
possible at KCOU tonight, though the precipitation is expected to
be light.

SPECIFICS FOR KSTL:

Mainly dry and VFR conditions are expected through 12Z on Thursday
before low clouds with MVFR ceilings are expected to move into
the terminal. Ceilings are then expected to drop to IFR by mid
morning on Thursday. Any precipitation tonight into Wednesday
morning is expected to stay west and south of the terminal.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 6, 12:42 PM CST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1242 PM CST Wed Jan 6 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
1242 PM CST Wed Jan 6 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

Light snow will move into parts of southeast Missouri overnight.
Light snowfall accumulations are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snow will continue over parts of southeast Missouri on Thursday
morning. Accumulations of up to around 1 inch are possible by midday
before the snow ends.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report snowfall totals to the National Weather
Service.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 7:17 PM CSTDense Fog AdvisoryLSXLewis13 hr

Nearby

Winter Weather Advisories in Missouri, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.